Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 13, 1998, 10:17 PM CDT for Mississippi County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 13, 1998, 10:17 PM CDT (03:17 UTC)
- Expired
- Apr 13, 1998, 11:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Mississippi County, MO
The radar
The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 10:30 PM CDT | Hail 1 | Charleston, MO | Quarter size hail fell on U.S. Highway 62. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 6:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS1 KPAH 140316 RRA SVRPAH MOC133-140400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1017 PM CDT MON APR 13 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN MISSOURI ...NORTHERN MISSISSIPPI COUNTY THIS STORM IS EXPECTED TO MOVE THROUGH OR NEAR WYATT AND CHARLESTON BY 1040 PM CDT. THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. AT 1012 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES WEST OF PADUCAH NEAR SIKESTON. THIS STORM WAS MOVING EAST AT 35 MILES AN HOUR. NADOLSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:15 PM CDT, 9 hours 2 minutes earlier.
Area forecast discussion, Apr 13, 1:15 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT MON APR 13 1998 THUNDERSTORM POTENTIAL/SEVERITY NEXT FEW DAYS IS MAIN CONCERN. VORTICITY CENTER NOTED ON SATELLITE LOOPS OVER NORTHEAST MISSOURI SEEMINGLY HANDLED A BIT BETTER BY ETA. VORTICITY CENTER MOVES INTO CENTRAL ILLINOIS BY 00Z WITH TAIL PORTION INTO NORTHERN ARKANSAS. ATMOSPHERE STILL CAPPED AND SFC-BASED LIFTED INDICIES SUGGEST CURRENT STORMS MOVING INTO SEMO/S IL MAY REMAIN BLO SEVERE LIMITS. DEWPOINT INCREASE HAS BEEN SLOW...WITH VALUES LOWER THAN ETA FORECASTS. ALSO THE EXTENSIVE CLOUD COVER ACROSS REGION HAS NOT HELPED TO FURTHER DESTABILIZE THE AIRMASS. SO ETA FORECAST LI/CAPE ETC MAY BE SOMEWHAT OVERDONE IN THIS AREA. HOWEVER...WITH H5 JET MAX AND H3 DIFFLUENCE AND HIGHER DEWPOINTS AND TAIL OF VORT... ANOTHER LINE OF STORMS IS LIKELY TO FORM OVER MISSOURI/ARKANSAS AND MOVE THIS WAY. THEREFORE MENTION OF STORMS FOR ALL ZONES THIS EVENING...PERHAPS ALL-NIGHT MENTION FOR EASTERNMOST AREAS. . AS LIFT AND DEEPER MOISTURE SHIFTS EAST LATE TONIGHT/TUESDAY SHOULD BE ONLY MINIMAL CHANCES OF STORMS TUESDAY...PERHAPS WAITING UNTIL TUESDAY NIGHT/WEDNESDAY AS NEXT VORT CENTER APPROACHES IN BROAD SW UPPER FLOW. SFC WINDS SHOULD CONTINUE GUSTY THROUGH EVENING HOURS. SEVERAL SITES HAVE NEARLY REACHED WIND ADVISORY CRITERIA OVER SEMO AND S IL...BUT NOT WIDESPREAD ENOUGH AS YET TO ISSUE. SUGGEST CONTINUING TO MENTION WINDY IN EVENING FORECASTS...BUT TRENDING DOWNWARD OVERNIGHT AS TIGHT GRADIENT LIFTS EAST. NUMERICAL GUIDANCE IS CLOSE ON TEMPS AND SEE NO REASON TO SUGGEST MUCH DEVIATION. SDB
In the hours before
Special weather statement, Apr 13, 7:05 PM CDT, 3 hours 12 minutes before
ILZ075>078-080>094-KYZ001>008-MOZ076-086-087-100-107>112-114-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 705 PM CDT MON APR 13 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WEST KENTUCKY UNTIL 1100 PM... THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTHEAST MISSOURI EARLY THIS EVENING. ISOLATED REPORTS OF GOLF BALL SIZE HAIL HAVE BEEN RECEIVED WITH THESE STORMS. RADAR INDICATED THE POTENTIAL FOR TORNADO DEVELOPMENT IN SOME STORMS. THE STRONG TO LOCALLY SEVERE STORMS OVER SOUTHEAST MISSOURI WERE MOVING EAST AT 35 MPH. THESE STORMS WILL LIKELY ENTER EXTREME WESTERN KENTUCKY AND SOUTHERN ILLINOIS THIS EVENING. THE POTENTIAL FOR LARGE HAIL AND WIND DAMAGE...AS WELL AS AN ISOLATED TORNADO...WILL PERSIST WITH THESE STORMS THROUGH 1100 PM. THE TORNADO WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM MAYFIELD KENTUCKY TO CARMI ILLINOIS. THIS INCLUDES THE CITIES OF PADUCAH... CAPE GIRARDEAU...CARBONDALE...AND POPLAR BLUFF. IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED... TAKE COVER IMMEDIATELY IN A STRONG BUILDING ON THE LOWEST FLOOR AWAY FROM WINDOWS. YORK
Special weather statement, Apr 13, 7:05 PM CDT, 3 hours 12 minutes before
ILZ075>078-080>094-KYZ001>008-MOZ076-086-087-100-107>112-114-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 705 PM CDT MON APR 13 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WEST KENTUCKY UNTIL 1100 PM... THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTHEAST MISSOURI EARLY THIS EVENING. ISOLATED REPORTS OF GOLF BALL SIZE HAIL HAVE BEEN RECEIVED WITH THESE STORMS. RADAR INDICATED THE POTENTIAL FOR TORNADO DEVELOPMENT IN SOME STORMS. THE STRONG TO LOCALLY SEVERE STORMS OVER SOUTHEAST MISSOURI WERE MOVING EAST AT 35 MPH. THESE STORMS WILL LIKELY ENTER EXTREME WESTERN KENTUCKY AND SOUTHERN ILLINOIS THIS EVENING. THE POTENTIAL FOR LARGE HAIL AND WIND DAMAGE...AS WELL AS AN ISOLATED TORNADO...WILL PERSIST WITH THESE STORMS THROUGH 1100 PM. THE TORNADO WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM MAYFIELD KENTUCKY TO CARMI ILLINOIS. THIS INCLUDES THE CITIES OF PADUCAH... CAPE GIRARDEAU...CARBONDALE...AND POPLAR BLUFF. IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED... TAKE COVER IMMEDIATELY IN A STRONG BUILDING ON THE LOWEST FLOOR AWAY FROM WINDOWS. YORK
Local storm report, Apr 13, 7:52 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 2W CAPE GIRARDEAU MO 1 INCH HAIL
04/13/98 CAPE GIRARDEAU REPORTED BY EM.Local storm report, Apr 13, 7:52 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 2W CAPE GIRARDEAU MO 1 INCH HAIL
04/13/98 CAPE GIRARDEAU REPORTED BY EM.Local storm report, Apr 13, 9:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PM MORLEY MO DIME SIZE HAIL
04/13/98 SCOTT
0856 PM MOUND CITY IL NICKEL SIZE HAIL
04/13/98 PULASKILocal storm report, Apr 13, 9:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PM MORLEY MO DIME SIZE HAIL
04/13/98 SCOTT
0856 PM MOUND CITY IL NICKEL SIZE HAIL
04/13/98 PULASKIThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:01 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 44 min |
| Apr 13, 7:19 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 41 min |
| Apr 13, 7:31 PM CDT | Tornado Warning | PAH | Scott, Stoddard | 44 min |
| Apr 13, 7:48 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 27 min |
| Apr 13, 8:10 PM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 50 min |
| Apr 13, 8:18 PM CDT | Severe Thunderstorm Warning | PAH | Scott | 42 min |
| Apr 13, 9:33 PM CDT | Severe Thunderstorm Warning | PAH | Scott, Stoddard | 42 min |
| Apr 13, 10:45 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.